Swollen Tongue and Lips - Urticaria and Angioedema
I've had issues with getting hives (urticaria) and deeper swelling (angioedema) for quite a few years. It is annoying and sometimes even painful (when the angioedema involves the joint areas), but never really scared me. Recently, however, I've had a few instances where either my lips will start to swell up or my tongue starts to swell up. It is pretty scary because I worry what would happen if my airway starts to close up. Fortunately, it has never been that severe, but I always wonder at what point I should go the emergency room. I've never gotten to the point where I was having trouble breathing or swallowing, but it has gotten to the point where it feels funny when I talk or swallow.
I've seen an allergist and they said I don't have one of the familiar types of angioedema (heredity angioedema) and that most likely my hives are not related to any particular allergy.
During my lifetime, I've had allergy testing and I know that I am allergic to most cats and many types of dogs, as well as mild allergies to grasses, mold, dust and a few other odds and ends.
I always try to figure out if there is some food that is related to me getting hives. It does seem like I get them frequently after eating certain cheeses, which I find weird and probably not really related. But usually, I can't really match up any common food or other allergy exposure.
My hives tend to last about 24-36 hours. I first notice an odd sensation somewhere that then starts to get a little itchy. After an hour or so, I'll start to notice the raised redness in the area and it will spread slowly to a larger area. Depending on how bad it is, it may cover a large area like my entire forearm, or most of my thigh.
One thing I've noticed more over the past few years is that the hives will usually occur on one side of my body, and then after it resolves, it may occur in the same general area on the other side of my body.
For example, if my lip will be swollen, it usually just affects one side of my face. I get a bit self-conscious, but not much I can do about it other than take antihistamines (which I'll talk about more later). The swelling will resolve after a day or so, and then the other side of my lip will swell up. The same thing sometimes happens with my tongue - one side will be swollen and after it goes away, the other side will swell.
I do notice I have a bit of pressure urticaria too - I will typically get the hives in areas where there was pressure. If I've been sitting for a long time on a hard chair and I have my wallet in my pants, I'll get hives on my buttocks. If I am hammering something for a while, I will get hives on my fingers or hand where the hammer was applying pressure. Very annoying, but not as scary as the lips and tongue.
With my tongue, I always assume that I may have bitten it accidentally and that type of pressure started it swelling. But then I don't understand why the opposite side almost always starts to swell when the first side resolves. Weird I guess.
One other unique thing about my urticaria / angioedema - it almost always flares up when I'm getting over being sick from a cold. I'm guessing it has something to do with my immune reaction after being sick, but it happens almost every time I'm sick.
In my case, antihistamines have significantly reduced how often I have a flare up, but I still seem to get hives at least once every few weeks. I'm taking high doses of the non-sedating antihistamines - basically twice the recommended dose. If I have a flare up, I'll take another one or two doses that day. Sometimes I'll also take a benadryl before bed, but I'm not convinced that really works much better and oddly I feel seem to feel groggy the next day AFTER taking benadryl. What's up with that?
The allergist I saw said that aside from high dose antihistamines, there is a new injection that is available to treat chronic urticaria. The medicine is called xolair or omalizumab. So far, I haven't really wanted to take that step. Getting mild hives once every few weeks is no big deal. Getting hives on my lips and tongue every so often is much MUCH scarier to me. For now, I just load up on extra anti-histamines and wait for it to resolve.
I didn't realize it'd been over a year since I last posted about this. Having an episode now, so I thought I'd post about some updates.
Probably about 4 months ago I stopped taking azathioprine (for an unrelated issue - inflammatory bowel disease) and it seemed that my urticaria pretty much went away (while still taking double dose of antihistamines) - for about two months - which is longer than usual for me. It did come back though, unfortunately, where I'd get some area of my body having a rash every month or so. It wasn't bad at all and didn't really bother me.
Last night, however, as I was going to bed, I noticed my lower lip on the right side was getting that itchy feeling like it was starting. I took a dose of Claritin (loratidine) along with my usual dose of Xyzal (levocetirizine). I fell asleep fine, but woke up with a very swollen lip on the right side - both upper and lower lips, along with swelling around my mouth. At times it even felt like I had some swelling around my right eye, but that could have been my imagination.
So this morning I took two doses of Xyzal along with a dose of Claritin and went to work. At times I felt like it was affecting my throat a bit, but fortunately, I never noticed any problems breathing. My lip was still swollen at work (gotta love that) but after about two hours, the swelling seemed to be going away, and by lunch time, it seemed the swelling was gone.
Then, around 7:30pm, I notice the lower lip on the left side is starting to feel a bit itchy and swollen, and also possibly my tongue on the left side. Great. I took a dose of Xyzal right away and then about 90 minutes later I took another Xyzal and a dose of Claritin. I don't like messing around when it is possibly involving my tongue or throat. Hopefully it doesn't swell up like it was this morning, but I guess I'll have to wait and see how it plays out.
Because I only get these issues every few weeks, I really don't think taking a biologic therapy like omalizumab makes sense, but maybe that is the direction I'm heading.